Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Kansas City, MO

June 28, 2018Putnam County, Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2018, 12:55 PM CDT for Putnam County, Schuyler County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 12:55 PM CDT (17:55 UTC)
Expired
Jun 28, 2018, 2:00 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:03 PM CDTHAIL 1.5Unionville, MOQUARTER TO PING PONG BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS53 KEAX 281755
SVREAX
MOC171-197-281900-
/O.NEW.KEAX.SV.W.0134.180628T1755Z-180628T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT THU JUN 28 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Putnam County in north central Missouri...
  Schuyler County in northeastern Missouri...

* Until 200 PM CDT.

* At 1255 PM CDT, a severe thunderstorm was located 9 miles west of
  Unionville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Unionville, Lancaster, Queen City, Downing, Glenwood, Worthington,
  Livonia and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4037 9235 4039 9325 4058 9329 4060 9235
TIME...MOT...LOC 1755Z 272DEG 26KT 4052 9318 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:29 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 28, 12:29 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1229 PM CDT Thu Jun 28 2018

.Discussion...
Issued at 406 AM CDT THU JUN 28 2018

Scattered storms have developed early this morning along the warm
front in a zone of moderate ML CAPE of 2000-2500 J/kg, generally
along a line from Harrison and Mercer counties in north-central
Missouri to Crawford and Washington counties in southeast
Missouri. Shear values of 30-40 kts have allowed for a few
stronger storms capable of gusty winds and small hail...however, a
few of these storms may approach severe limits for winds and hail
given the current environmental conditions. This activity is
expected to translate southeastward through the morning as LLJ
shifts slightly west into Kansas and Nebraska.

Warm front is quite noticeable with overnight temperatures in the
warm sector holding in the upper 70s to lower 80s, and dropping off
to the lower 70s on the cool side. The warm front will continue to
lift northeast today in response to strong WWA ahead of a deepening
surface trough in the Northern High Plains and broad upper ridge
building over the Plains. Local temperatures will be dangerously
hot today and several areas across eastern Kansas and far western
Missouri may near or reach the triple digits for the first time
in quite awhile. Combined with dewpoints in the 70s we will see
heat index values reaching 105 to around 110 degrees by
afternoon. A Heat Advisory remains in effect this morning for
counties generally south of Highway 36 through noon. An Excessive
Heat Warning will then take effect for much of the forecast area
with a Heat Advisory for those counties not covered by the
warning. Please follow heat safety tips and precautions,
especially if you will be outside for any length of time today,
tomorrow, or Saturday.

Dangerously hot weather will continue Friday and Saturday with
temperatures topping out in the mid to upper 90s each day. A cold
front will near, then move through, the region late Saturday
night and Sunday. Storms are expected to develop along the front
Saturday afternoon across Nebraska and Iowa and push southeastward
with the front. Moderate to strong instability and shear profile
will support strong to severe storms as it pushes into northwest
Missouri. Scattered showers with isolated thunder will likely be
ongoing Sunday morning before gradually dissipating. The front
then stalls and depending on the impacts of the early morning
convection...could see redevelop along the frontal boundary late
Sunday afternoon and evening.

Sunday and Monday will see cooler temperatures before we climb back
into the 90s to finish out the holiday week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1221 PM CDT THU JUN 28 2018

VFR conditions should prevail today with mostly clear skies and
persisting southerly/southwesterly winds of 12 kts, and a
concern of LLWS of 40 kts forecast to impact KSTJ by 29/0900Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT Saturday for KSZ025-057-
     060-102>105.

MO...Excessive Heat Warning until 7 PM CDT Saturday for MOZ011>013-
     020>022-028>033-037>040-043>046-053-054.

     Heat Advisory until 7 PM CDT Saturday for MOZ001>008-014>017-
     023>025.

&&

Discussion...PPietrycha
Aviation...Green/Kurtz
Hazardous weather outlook, Jun 28, 5:20 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Thu Jun 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated strong to severe storms possible this morning with hail up
 to one inch being the primary threat.

 An Extreme Heat Warning is in effect from noon today through
 Saturday evening for northeast Kansas and much of western Missouri
 for temperatures in the upper 90s and around 100 and heat index
 values of 105 to 112 degrees.

 Elsewhere, a Heat Advisory will be in effect today through
 Saturday. Highs will be in the mid to upper 90s with heat index
 values between 103 and 109.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Hot weather will continue through Saturday with temperatures
 ranging from the mid to upper 90s for much of the area. Heat
 indices will generally range from 100 to 105 degrees Friday and
 Saturday.

 Storm chances return Saturday night with strong to severe storms
 possible across northwest Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 28, 6:58 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             2 ESE HARRIS            40.30N 93.31W
06/28/2018  E1.00 INCH       SULLIVAN           MO   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL. TIME ESTIMATED
            VIA RADAR.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:53 AM CDTSpecial Weather StatementEAXSullivan37 min
Jun 28, 3:45 AM CDTSpecial Weather StatementEAXGrundy30 min
Jun 28, 3:53 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan37 min
Jun 28, 4:21 AM CDTSevere Thunderstorm WarningEAXLinn24 min
Jun 28, 4:36 AM CDTSpecial Weather StatementEAXMercer, Putnam24 min
Jun 28, 4:42 AM CDTSevere Thunderstorm WarningEAXChariton, Linn33 min
Jun 28, 5:05 AM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan40 min
Jun 28, 5:13 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Saline20 min
Jun 28, 5:38 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan37 min
Jun 28, 5:54 AM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler23 min
Jun 28, 6:10 AM CDTSevere Thunderstorm WarningEAXLinn, Sullivan35 min
Jun 28, 6:47 AM CDTSpecial Weather StatementEAXChariton28 min
Jun 28, 1:46 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan59 min
Jun 28, 2:05 PM CDTSevere Thunderstorm WarningEAXAdair, Macon40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.